Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

September 4, 2021Finney County, Kansas

NWS Dodge City, KS issued this special weather statement at Sep 4, 2021, 2:12 AM CDT for Finney County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2021, 2:12 AM CDT (07:12 UTC)
Expired
Sep 4, 2021, 3:00 AM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Hail
0.25 in
Wind
30

County Finney County, KS

The radar

The Dodge City radar (KDDC), 77 km from the middle of the area, began a volume at 07:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.2 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2188 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
1.4
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted.

970 
WWUS83 KDDC 040712
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
212 AM CDT Sat Sep 4 2021
 
KSZ063-077-040800-
Gray KS-Finney KS-
212 AM CDT Sat Sep 4 2021

...A strong thunderstorm will impact portions of Finney and
northwestern Gray Counties through 300 AM CDT...

At 212 AM CDT, Doppler radar was tracking a strong thunderstorm near
Garden City, moving east at 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This strong thunderstorm will be near...
  Pierceville around 230 AM CDT.

Other locations in the path of this storm include Charleston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.

&&

LAT...LON 3775 10102 3795 10099 3826 10100 3826 10040
      3774 10047
TIME...MOT...LOC 0712Z 268DEG 28KT 3796 10083 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

LOWE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Sep 4, 1:15 AM CDT, 57 minutes earlier.

Area forecast discussion, Sep 4, 1:15 AM CDT, 57 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
115 AM CDT Sat Sep 4 2021

...Updated Long Term Discussion...

.SHORT TERM...(Tonight through Saturday evening)
Issued at 1146 PM CDT Fri Sep 3 2021

Fairly quiet to start the long term period but expecting storms to
push in our of eastern Colorado affecting northwestern counties
shortly after midnight and spreading east and southeastward
through the overnight and early morning hours. These storms are on
the very marginal side of severe with wind gusts the main threat
with DCAPE values up to 2000 J/kg. The main concern as the night
progresses will be with flooding with an ongoing watch in effect
for much of the CWA for points east of Hwy 83 and south of Hwy 96.
Over an inch is probable with these storms depending on how fast
they go, with localized higher amounts possible. Latest model
trends are not in total agreement of the speeds of these storms,
and thus QPF amounts will vary due to this. Regardless, widespread
rainfall is expected for much of the CWA exiting to the east into
central and south central portions of the state after sunrise and
by mid morning. With the upslope flow of the low level winds,
expect visibilities to be low less than a mile much of this time
frame with low clouds expected through much of the morning.

Otherwise, expect morning low temperatures Saturday to be in the
60s with not much a strong warmup throughout the day struggling
through the 70s under the immense cloud cover and overall
precipitation. The frontal boundary associated with the bulk of
the precipitation will slowly move southward through the
panhandles and into Oklahoma. Lingering storms chances through the
afternoon and early evening hours Saturday will be constrained to
along the Oklahoma state line. Improving skies and light
northeasterly winds overnight into Sunday morning are likely to
lead to radiational fog development and low visibilities for any
morning commute. Temperatures will start Sunday in the upper 50s
to low 60s but with a better warmup to end the weekend under
improved skies and more sun leading to a strong warmup and dry
spell through the long term and work week.

.LONG TERM...(Sunday through Friday)
Issued at 107 AM CDT Sat Sep 4 2021

The long term forecast looks to be benign compared to the short
term period as the upper level trough exits to the east with
ridging building back in across the Rockies and high plains.
Northwest flow aloft will keep dry conditions throughout the long
term forecast and beyond through the work week and next weekend.
Leeside troughing will develop Sunday over eastern Colorado giving
way to stronger south winds and warming temperatures through the
week. Afternoon high temperatures will bounce back into the 80s
Sunday and 90s for Monday around the average for this time of
year. A weak and dry cold front will push through over into
Tuesday keeping highs into the mid to upper 80s turning winds more
northeasterly during this time. Expect mid to upper 90s by mid to
end week with stronger downsloping of low level winds with more
of a westerly component to the south winds. This will be the
period of stronger winds as well where gusts to 30 mph and over
can be expected. Morning low temperatures will generally be in the
60s as well.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1136 PM CDT Fri Sep 3 2021

Low IFR ceilings and visibility starting to show at DDC and GCK
due to the amount of precipitation today along with a near 100
percent humidity with light upslope winds. Expect these to last
until the next round of storms push in out of eastern Colorado
after 08Z becoming more widespread after 10-11Z west to east. HYS
will be further north of much of the convection, but carrying VCTS
during that time period. Expect storms to exit to the east after
15Z with IFR ceilings lifting to MVFR after 12Z then VFR after
20-22Z late in the period as the front exits to the south.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  79  60  83 /  80  50  20   0
GCK  63  79  59  83 /  80  40  10  10
EHA  64  81  61  84 /  50  30  30  10
LBL  65  80  61  83 /  60  40  20  10
HYS  63  78  60  81 /  60  30  10   0
P28  69  81  63  82 /  60  70  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 1 PM CDT this afternoon for KSZ045-046-
063>066-076>081-086>090.

&&

SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Lowe
Hazardous weather outlook, Sep 4, 1:26 AM CDT, 46 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
126 AM CDT Sat Sep 4 2021

KSZ030-031-043>046-061>066-074>081-084>090-050630-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
126 AM CDT Sat Sep 4 2021 /1226 AM MDT Sat Sep 4 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Continued rain showers and isolated thunderstorms overnight into
much of Saturday morning out of eastern Colorado and northwest
Kansas moving southeastward. The main threat will be frequent
lightning and excessive rainfall amount up to 1-2 inches for areas
along and north of the Hwy 50 corridor. Wind gusts as high as
50-55 mph are possible as well with the strongest outflow
boundaries from these storms. Otherwise, expect storms to exit to
the east into central and south central Kansas by early to mid
afternoon with only lingering storms along the Oklahoma state line
through the evening associated with a stationary to slow moving
frontal boundary just south of the CWA. No other hazards are
expected through the remainder of the short term as well as the
entire long term as well.

Day 1 Hazards
-------------
* Lightning: Limited risk
* Flooding: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Sep 4, 12:02 AM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1102 PM MDT Fri Sep 3 2021

KSZ061-040545-
Hamilton KS-
1102 PM MDT Fri Sep 3 2021

...A strong thunderstorm will impact portions of northwestern
Hamilton County through 1145 PM MDT...

At 1102 PM MDT, Doppler radar was tracking a strong thunderstorm near
Coolidge, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Coolidge around 1105 PM MDT.

Other locations in the path of this storm include Syracuse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3824 10205 3826 10204 3826 10166 3787 10173
      3788 10204
TIME...MOT...LOC 0502Z 272DEG 23KT 3807 10205

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

TURNER
Special weather statement, Sep 4, 12:41 AM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1241 AM CDT Sat Sep 4 2021

KSZ061-062-040615-
Kearny KS-Hamilton KS-
1241 AM CDT Sat Sep 4 2021

...A strong thunderstorm will impact portions of Hamilton and
northwestern Kearny Counties through 115 AM CDT/1215 AM MDT/...

At 1241 AM CDT/1141 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Syracuse, moving southeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Kendall around 1200 AM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.

&&

LAT...LON 3826 10204 3826 10127 3774 10159 3783 10204
TIME...MOT...LOC 0541Z 295DEG 36KT 3806 10173

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

LOWE
Special weather statement, Sep 4, 1:07 AM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
107 AM CDT Sat Sep 4 2021

KSZ043-061>063-040630-
Finney KS-Kearny KS-Hamilton KS-Scott KS-
107 AM CDT Sat Sep 4 2021

...A strong thunderstorm will impact portions of eastern Hamilton,
Kearny, western Finney and southern Scott Counties through 130 AM
CDT/1230 AM MDT/...

At 106 AM CDT/1206 AM MDT/, Doppler radar was tracking a strong
thunderstorm 7 miles northeast of Kendall, moving southeast at 50
mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Lakin around 125 AM CDT.

Other locations in the path of this storm include Deerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.

&&

LAT...LON 3826 10164 3826 10113 3831 10112 3829 10069
      3774 10101 3774 10153 3791 10171
TIME...MOT...LOC 0606Z 296DEG 42KT 3803 10148

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

LOWE
Local storm report, Sep 4, 1:14 AM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
114 AM CDT SAT SEP 4 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND GST     2 ESE COOLIDGE          38.03N 101.97W
09/04/2021  M63 MPH          HAMILTON           KS   MESONET

            REPORT FROM KDOT MESONET SITE.

&&
Special weather statement, Sep 4, 1:28 AM CDT, 44 minutes before
Special Weather Statement
National Weather Service Dodge City KS
128 AM CDT Sat Sep 4 2021

KSZ043-062-063-040715-
Finney KS-Kearny KS-Scott KS-
128 AM CDT Sat Sep 4 2021

...A strong thunderstorm will impact portions of Kearny, western
Finney and southern Scott Counties through 215 AM CDT...

At 128 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lakin, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Deerfield around 140 AM CDT.

Other locations in the path of this storm include Holcomb and Garden
City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.

&&

LAT...LON 3826 10113 3830 10112 3829 10069 3774 10076
      3775 10143 3802 10141 3826 10150
TIME...MOT...LOC 0628Z 274DEG 35KT 3801 10129

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

LOWE
Special weather statement, Sep 4, 2:12 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
212 AM CDT Sat Sep 4 2021

KSZ063-077-040800-
Gray KS-Finney KS-
212 AM CDT Sat Sep 4 2021

...A strong thunderstorm will impact portions of Finney and
northwestern Gray Counties through 300 AM CDT...

At 212 AM CDT, Doppler radar was tracking a strong thunderstorm near
Garden City, moving east at 35 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Pierceville around 230 AM CDT.

Other locations in the path of this storm include Charleston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.

&&

LAT...LON 3775 10102 3795 10099 3826 10100 3826 10040
      3774 10047
TIME...MOT...LOC 0712Z 268DEG 28KT 3796 10083

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

LOWE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 3, 7:12 PM CDTSpecial Weather StatementDDCFinney33 min
Sep 4, 12:02 AM CDTSpecial Weather StatementDDCHamilton43 min
Sep 4, 12:41 AM CDTSpecial Weather StatementDDCHamilton34 min
Sep 4, 1:07 AM CDTSpecial Weather StatementDDCKearny23 min
Sep 4, 1:28 AM CDTSpecial Weather StatementDDCFinney, Kearny47 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.